Ask the expert – Lithium Toxicity

Introducing our newest section, “Ask the Expert.” Questions from morning report are posed to an expert in the field – they able to provide us with salient information to enhance our understanding of the topic. After discussing Lithium toxicity in morning report, Dr. Palmer had the following to add: 

  • Lithium is handled very much like Na, As a result with volume depletion there is increased proximal reabsorption. 
  • This why a lithium treated patient placed on diuretics or who develops gastroenteritis can suddenly get lithium toxic on a previously stable dose. 
  • Lithium is also reabsorbed like Na in the collecting duct through the ENaC channel.  Once in the cell it disrupts AVP signaling and therefore accounts for the concentrating defect that can arise. 
  • This also forms the basis for amiloride to counteract the toxicity of Li since this drug blocks the ENaC channel. 
  • Over the long term accumulation of Li in the distal nephron can rarely cause permananet injury resulting in permanent concentrating defect and even tubulointerstitial fibrosis.  
  • Li can cause increased K by blocking ENaC, thereby interfering in the luminal negative charge which drives K secretion. 
  • Lastly, Li can cause increased Ca as it alters the PTH vitamin D axis. 

Big thanks to Dr. Palmer – looking forward to seeing him at potpourri!